What to do when experiencing diarrhoea as a side effect of antibiotics after discharge from hospital?
Hello! My grandma was discharged 2 days with some antibiotic medications. She has since been having very watery diarrhea. I went to google and apparently a side effect of her antibiotic is diarrhoea. So is it normal for her to be experiencing this? Or does she need to seek immediate medical attention? Thank you!
Hi, you should bring your grandmom to see her doctor, and let the doctor who prescribed the antibiotics know about the diarrhoea that she is experiencing.
It's quite common for the elderly to get diarrheoa after discharge from hospital, especially after being given antibiotics.
This is because antibiotics can kill a lot of the bowel's good and "normal" bacteria, which means that the "bad" ones are allowed to multiply.
One possible complication of this is what's known as a C. difficile infection. This is especially common amongst the elderly, in particular those who spent time in hospitals or nursing homes.
C. difficile infections can be severe, so do note if your grandma has any of the following symptoms, and seek prompt medical attention:
- High volume, watery diarrhoea
- Severediarrhoea (more than 5 watery stools daily)
- Blood or pus in stools
- Stomach discomfort
Your doctor can test for C. difficile bacteria by taking a stool sample.
Otherwise, he will be able to reassure you and your grandma that it is likely to be a case of mild antibiotic-associated diarrhoea, and rehydration and rest will be sufficient.